Wyoming, 2025

Hail in Wyoming, July 31, 2025

July 31, 2025 · NWS CYS · 3 events in 1 county or zone

A severe thunderstorm impacted the city of Cheyenne the afternoon of July 31st. Monsoon moisture lead to heavy rain and the development of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm impacted the city of Cheyenne the afternoon of July 31st. Monsoon moisture lead to heavy rain and the development of large hail. Several reports of large hail were reported across the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 31, 2:26 PM MST, 44 minutes earlier. Its key messages:

  • Scattered to widespread thunderstorms continue through the beginning of the weekend with a daily risk of strong to severe weather possible.
  • Isolated to scattered showers and storms through the weekend, then decreasing precip potential through midweek.
  • Gradually increasing temperatures over the course of the period alongside an increasing risk of fire weather concerns.
Area forecast discussion, Jul 31, 2:26 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
326 PM MDT Thu Jul 31 2025

.KEY MESSAGES...

- Scattered to widespread thunderstorms continue through the
  beginning of the weekend with a daily risk of strong to severe
  weather possible.

- Isolated to scattered showers and storms through the weekend, then
  decreasing precip potential through midweek.

- Gradually increasing temperatures over the course of the
  period alongside an increasing risk of fire weather concerns.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 300 PM MDT Thu Jul 31 2025

Scattered showers and thunderstorms already increasing in
coverage across the high terrain of Carbon and Albany Counties
this afternoon and moving slowly eastwards into a more favorable
environment for convective development. Current mesoanalysis
indicates PWAT values of over an inch starting near the NE border
and eastwards, alongside MLCAPE values of 1000-2500 J/kg in
eastern WY, and 0-3km shear values maxing at 30-35 knots. All of
this is contributing to supercell composite values of 8-12 for
southeastern WY and the western extent of the NE Panhandle. High
res guidance is honing in on some clusters of activity through
this evening, and with a severe thunderstorm watch about to be
issued it does look likely that we will see at least a couple to
few warnings through the evening. Most likely culprits with this
would be clustered storms with near to severe hail and some
strong wind gusts, and with the high PWAT values for this time
of year another round of flooding concerns can't be ruled out as
well.

Moving into the overnight period, storms should start to weaken
with the setting of the sun and the loss of daytime heating,
though lingering showers could be possible through the evening
and early nighttime hours. Southerly to southeasterly upslope
flow should once again promote low clouds and possibly some fog,
but with moisture moving slowly eastwards Cheyenne may be just
west of this area. And on that note, another round of afternoon
convection is then possible on Friday as the axis shifts just
slightly eastwards. Much like today, storm initiation and
strength will be dependent on cloud cover and and how it lingers
as this could limit or inhibit development. But with a similar
setup to today, more clusters of activity could bring hail and
winds once again. Further west however, moisture will start to
depart Carbon and Albany Counties. Teens to near single digit
afternoon RH values are expected, and with breezy winds into the
20-30 mph range possible we may be encroaching onto critical
fire weather concerns. For now have held off on a watch or
warning, but don't be surprised if we begin a series of red flag
days that will extend into the long term forecast period.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Issued at 300 PM MDT Thu Jul 31 2025

The mid-/upper-level flow will be characterized by ridging over the
High Plains and Intermountain West. PoPs will largely be governed by
the placement of an expansive moisture axis extending from Texas to
the Dakotas. PoPs look to transition from isolated/scattered
coverage on Saturday and Sunday (mainly in the afternoons and
evenings) to isolated at most (~10% chance) mainly across the
eastern half or so of the County Warning Area (CWA) on Monday,
Tuesday, and Wednesday. Subsequent forecast packages may shift PoPs
slightly farther west or east, depending on how global models -- and
hi-res models, once we are within their time windows -- position the
moisture axis.

The Storm Prediction Center (SPC) currently has the southern portion
of our Nebraska Panhandle counties outlined in a Marginal Risk
(level 1 out of 5) for severe thunderstorms on Saturday. Decent
surface-to-500mb bulk shear embedded within the aforementioned ridge
could aid in intensification/organization of diurnally-driven
storms. PWATs associated with the moisture axis over the CWA are not
progged to be anomalously high, so widespread flash flooding is
unlikely. Additionally, speed maxima around 25-35 kts along the
periphery of ridge (and over much of the CWA) should keep storms
moving at a decent clip, again precluding flooding potential in any
one area.

Heat is expected to gradually build through the long term period
given the aforementioned drying trend and ridging aloft. On Tuesday
and Wednesday, high temperatures in the mid-90s to upper 90s are
forecast across the Plains, with upper 80s to lower 90s across the
higher terrain of Albany County and Carbon County.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1143 AM MDT Thu Jul 31 2025

Expecting another chance at thunderstorms today with all sites
possibly seeing activity nearby to at the terminals. Any storms
that happen through this evening could be strong to severe and
include erratic and gusty winds as well as hail and heavy
rainfall. If storms do occur at TAF sites, they will reduce
visibilities to MVFR or below status. Any lingering MVFR CIGs in
the Nebraska panhandle this afternoon should lift to just
above, around 5k feet. Prevailing wind fields will be breezy
with gusts around 20-30 knots. Winds should lessen overnight and
cloud decks remain moderate to high, though expecting another
round of lower ceilings into the morning hours for the Nebraska
Panhandle terminals. For now, keeping this out of KCYS as
probabilities are much lower here and moisture should shift a
bit further east, but if it does occur don't be surprised.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CG
LONG TERM...KM
AVIATION...CG
Hazardous weather outlook, Jul 31, 2:27 PM MST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
327 PM MDT Thu Jul 31 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-012130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
327 PM MDT Thu Jul 31 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Scattered to widespread thunderstorms continue through the
  beginning of the weekend with a daily risk of strong to severe
  weather possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

- Isolated to scattered showers and storms through the weekend, then
  decreasing precip potential through midweek.

- Gradually increasing temperatures over the course of the period
  alongside an increasing risk of fire weather concerns.

.Spotter information statement...

Spotter reports for severe weather and flooding are encouraged.

In the hours before

Special weather statement, Jul 31, 1:55 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
255 PM MDT Thu Jul 31 2025

WYZ115-116-312130-
South Laramie Range WY-Laramie Valley WY-
255 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALBANY COUNTY
THROUGH 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boulder Ridge, or 20 miles south of Laramie, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ames Monument, Boulder Ridge, Pumpkin Vine, Vedauwoo, Vedauwoo
Campground, and Tie Siding.

This includes Interstate 80 in Wyoming between mile markers 329 and
332.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4106 10567 4119 10538 4100 10528 4100 10564
TIME...MOT...LOC 2055Z 249DEG 10KT 4101 10557

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fuller
Special weather statement, Jul 31, 2:00 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
300 PM MDT Thu Jul 31 2025

WYZ105-109-110-312130-
Shirley Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-
300 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARBON AND
NORTHWESTERN ALBANY COUNTIES THROUGH 330 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Medicine Bow, or 45 miles east of Rawlins, moving
east at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Medicine Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4173 10638 4190 10647 4203 10617 4178 10604
TIME...MOT...LOC 2059Z 249DEG 10KT 4183 10635

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Fuller
Special weather statement, Jul 31, 2:12 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 PM MDT Thu Jul 31 2025

WYZ109-110-312145-
North Snowy Range Foothills WY-Central Carbon County WY-
312 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CARBON COUNTY
THROUGH 345 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanna, or 32 miles east of Rawlins, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hanna.

This includes Interstate 80 in Wyoming between mile markers 245 and
253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4170 10663 4186 10675 4202 10651 4178 10633
TIME...MOT...LOC 2109Z 239DEG 13KT 4182 10661

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fuller
Special weather statement, Jul 31, 2:37 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
337 PM MDT Thu Jul 31 2025

WYZ116-117-312200-
South Laramie Range WY-South Laramie Range Foothills WY-
337 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES THROUGH 400 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pumpkin Vine, or 21 miles southeast of Laramie, moving east at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Happy Valley, Table Mountain Ranches, Willadsen Estates, Granite
Canon, Harriman Heights, Vedauwoo, Tie Siding, Crystal Lake
Reservoir, Pumpkin Vine, Vedauwoo Campground, Buford, Granite Springs
Reservoir, Ames Monument, Curt Gowdy State Park, Pine Grove Estates,
Granite Springs Retreat, and Cheyenne Pass.

This includes Interstate 80 in Wyoming between mile markers 330 and
349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4110 10554 4125 10513 4100 10499 4100 10550
TIME...MOT...LOC 2137Z 254DEG 17KT 4102 10541

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Fuller
Special weather statement, Jul 31, 2:47 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
347 PM MDT Thu Jul 31 2025

WYZ104-105-109-312215-
Shirley Basin WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-
347 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARBON COUNTY
THROUGH 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Hanna, or 39 miles northeast of Rawlins, moving north
at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Prior Flat Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4193 10644 4197 10668 4226 10663 4219 10626
TIME...MOT...LOC 2147Z 191DEG 19KT 4203 10655

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fuller
Special weather statement, Jul 31, 3:00 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
400 PM MDT Thu Jul 31 2025

WYZ117-118-312230-
Central Laramie County WY-South Laramie Range Foothills WY-
400 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Cheyenne, or near Cheyenne, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Fox Farm-College,
Cheyenne Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, Grass Hills, and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 3 and 22.
 Interstate 80 in Wyoming between mile markers 354 and 371.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4100 10474 4105 10497 4132 10492 4126 10458
TIME...MOT...LOC 2159Z 194DEG 19KT 4110 10484

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fuller

The radar

The Cheyenne radar (KCYS), 0 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Laramie

When
July 31, 3:10 PM MST
Where
Laramie County, 0.69 mi S of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.810

Half dollar size hail at the NWS office.

Hail, Laramie

When
July 31, 3:12 PM MST
Where
Laramie County, 0.52 mi E of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
Public
Coordinates
41.160, -104.800

Report from mPING of golf ball size hail.

Hail, Laramie

When
July 31, 3:25 PM MST
Where
Laramie County, 6.11 mi NNE of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
Public
Coordinates
41.240, -104.760

Report from mPING of half dollar size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270553, 1270554, 1270555.